Pmt and under active thyroid

I was diagnosed with an under active thyroid gland in 2012 and put on 50gm thyroxine. When it was increased to 100gm I started having panic and anxiety attacks a week or so prior to my period. I was prescribed various types of anti depressants and finally put on venlaflaxine. This worked from Apr 2013 until about three months ago and the panic attacks and anxiety attacks have come back. Has anyone else had this problem as I am not sure if I need the anti depressants but I don't want to go to the Dr empty handed. Does anyone have any advice be it diet exercise basically anything. My thyroxine has been reduced as I have lost 5 stone xx

Last edited by

8 Replies

oldestnewest
  • Maybe get your TSH, fT4 and fT3 checked. While you are at it, get your vitamin B12, folate, ferritin and vitamin D checked. Low iron can cause your symptoms.

    If it's none of the above, then check your progesterone level. It may be low in relation to your estrogen.

  • Thanks for this I am going to write a list and take it to the Dr when I go and not just be fobbed off. I really appreciate your feedback and I will post to let you know how I get on :-)

  • Has the anxiety improved since reducing the thyroxine?

  • Minnie, do you mean that your 50 levo was increased to 100 in one go? An increase of 50? If so, I'm not surprised you got panic attacks. Increases need to be 25 at a time, otherwise it stresses the body too much.

    If you're still have the panic attacks, I would say go down by 25 to 75 and stay at that for 6 weeks, see how you go.

    Hugs, grey

  • If we are diagnosed with 'depression' it is usually due to our low thyroid hormones. It is one of the clinical symptoms of hypothyroidism and can be alleviated with an optimum dose of levothyroxine, or the addition of some T3 to be added to a reduced levothyroxine. Your dose of 50mcg is a starting dose and should have been increased after about 6 weeks by 25mcg then another 25mcg and so on until you feel well.

    Unfortunately, you may have realised by now that doctors are not always the best people to treat us as they know little but to diagnose and medicate according to the TSH and keep many patients within the 'normal' range which doesn't make us well as most of us have to have a TSH of around 1 or lower, or even suppressed. (They mistakenly believe we may have a heart attack etc but we are more likely to get other complications due to too low a dose).

    We have to read and learn about the thyroid gland and how to recover our health. First when you go for your blood tests you do NOT take your medication in the morning, take it afterwards. If you take your levothyroxine at night, miss this dose and take after test and you can take it also again at night.

    This is a link and there are other topics at the top of the page. If you go to the date November 28, 2003:

    web.archive.org/web/2010103...

  • Thanks I won't take my meds before I go :-)

  • Hi Minnie 25, I also had panic and anxiety with a big increase, you have to do it gradually 25mg at a time.

    I also get panic and anxiety couple of days before starting period, now I am menopause I am still getting them, and they are very very bad ones, I am trying calms at the moment I will try anything.

    I put weight on when started thyroxine 4 years ago, and also started on hrt at the same time, some days I don't know what to do with myself.

    Not having a great time at the moment.

    Not much help I know, C

  • Thanks for taking the time to reply. I will try calms as anything is better than the anti depressants that the dr has put me on and they don't work. I am going to the Dr on Wednesday armed with all the advice that I have been given he won't know what has hit him lol xx

You may also like...